Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2002, 6:47 AM CDT for Ward County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2002, 6:47 AM CDT (11:47 UTC)
- Expired
- Aug 30, 2002, 7:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
262 WUUS53 KBIS 301147 SVRBIS NDC101-301245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 647 AM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 745 AM CDT * AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF RYDER...OR ABOUT 29 MILES SOUTHWEST OF MINOT...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DES LACS...BURLINGTON AT 745 AM CDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4787 10180 4787 10145 4828 10140 4833 10185
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:00 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 30, 3:00 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 AM CDT FRI AUG 30 2002 IR SATELLITE SHOWS COLD TOPPED CLOUDS FROM NORTHEAST MONTANA INTO WESTERN SOUTH DAKOTA ASSOCIATED WITH THE UPPER LEVEL SHORT WAVE MOVING THROUGH EASTERN MONTANA AND WYOMING. THE MODELS HAVE A GOOD HANDLE ON THE MOVEMENT OF THE TROUGH...MOVING IT NORTHEAST ACROSS NORTH DAKOTA TODAY AND EARLY TONIGHT. ALTHOUGH THUNDERSTORM ACTIVITY HAS DECREASED SINCE LAST EVENING...APPEARS THAT WIDELY SCATTERED TSTORMS WILL MOVE INTO WEST AND CENTRAL ND THIS MORNING. WITH GOOD LOW LEVEL JET SETTING UP IN CENTRAL ND BY EARLY AFTERNOON AND ABUNDANT MOISTURE...LOOKS LIKE HIGH CAPES WITH THE K INCEX 35 OR HIGHER INDICATING A POTENTIAL FOR SEVERE WEATHER AND/OR HEAVY RAIN. WILL MENTION POTENTIAL FOR SEVERE WEATHER WEST AND CENTRAL THIS AFTERNOON...COMBINED WITH HEAVY RAIN NORTH CENTRAL AND SOUTH EAST CENTRAL...MOT TO JMS. WEAK RIDGING WILL BEGIN IN WEST LATE EVENING...SPREADING WEST...BUT LOOKS LIKE TSTORMS POSSIBLE AGAIN SATURDAY AFTERNOON AS ANOTHER SHORT WAVE APPROACHES AND A SURFACE TROUGH DEVELOPS ACROSS CENTRAL ND. TEMPS WILL BE A PROBLEM TODAY DUE TO THE ABUNDANCE OF CLOUDS...BUT FOR NOW WILL GO WITH MOS AND PREVIOUS FORECAST. SHOULD BE WARMER ON SATURDAY...ESPECIALLY IN THE DRY AREAS OF SOUTH CENTRAL ND. .BIS...NONE. TSW
In the hours before
Special weather statement, Aug 30, 3:32 AM CDT, 3 hours 15 minutes before
NDZ001-009-017-301133- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 333 AM CDT (233 AM MDT) FRI AUG 30 2002 AT 330 AM CDT (230 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS ENTERING MCKENZIE AND SOUTHERN WILLIAMS COUNTIES MOVING NORTH. THESE SHOWERS ARE EXPECTED TO MOVE NORTH THROUGH MCKENZIE...WILLIAMS AND DIVIDE COUNTIES THROUGH THE EARLY MORNING HOURS. PERIODS OF LIGHT TO MODERATE SHOWERS AND BRIEF GUSTY WINDS CAN BE EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY. ASSID
Special weather statement, Aug 30, 4:26 AM CDT, 2 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 426 AM CDT FRI AUG 30 2002 ...SEVERE THUNDERSTORMS COULD OCCUR LATE THIS MORNING AND AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA... A SURFACE LOW IN EASTERN MONTANA WILL SWING SLOWLY ACROSS NORTH DAKOTA TODAY IN CONJUNCTION WITH AN UPPER LEVEL SHORT WAVE. A LOW LEVEL JET WILL DEVELOP EAST OF THE TROUGH IN CENTRAL NORTH DAKOTA THIS MORNING...THEN SHIFT INTO EASTERN NORTH DAKOTA THIS AFTERNOON. COMBINED WITH THE HIGH SURFACE DEWPOINTS...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON. THUNDERSTORM ACTIVITY COULD REACH SEVERE CRITERIA. HEAVY RAIN...LARGE HAIL...AND STRONG WINDS ARE LIKELY. THE THUNDERSTORM ACTIVITY WILL SHIFT EAST TONIGHT WITH THE SURFACE LOW. THUNDERSTORMS ARE A POSSIBILITY AGAIN SATURDAY AFTERNOON AS ANOTHER SURFACE TROUGH DEVELOPS OVER CENTRAL NORTH DAKOTA AND AN UPPER LEVEL SHORT WAVE MOVES INTO CENTRAL MONTANA. SKYWARN WEATHER SPOTTERS MAY BE NEEDED TODAY. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:11 PM CDT | Flash Flood Warning | BIS | Mercer, Oliver | 3 hr |
| Aug 30, 5:56 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 64 min |
| Aug 30, 6:25 PM CDT | Flash Flood Warning | BIS | McLean, Oliver | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.